It is estimated that approximately 128 people die from an opioid overdose every year in the United States.

The silver lining is that fewer people are abusing their prescription medications, perhaps due to better patient and doctor education about responsible practices. Furthermore, the way we treat addiction is continuing to improve. 

Like any other medical treatment, there are certain risks that should be weighed against the potential benefit. Today, we’re going to discuss the topic of suboxone withdrawal. Keep reading to learn more.

Understanding Suboxone

Suboxone is the brand name for a drug that consists of buprenorphine and naloxone. It is one of the most commonly prescribed drugs for opioid use disorder.

It is generally prescribed in addition to therapy to maximize the benefits. 

Basic Pharmacology

A suboxone tablet is actually four parts buprenorphine and one part naloxone.  Buprenorphine binds to the mu-opioid receptors located in the CNS nervous system.

Here, it partially agonizes (activates) the receptor to create a significant analgesic (pain-killing) effect. Since it is only a partial agonist, the effect is milder and there is less potential for abuse.

Naloxone is a pure opioid receptor antagonist, meaning it competes with opioids that would activate the receptor. Naloxone by itself (without buprenorphine) is sold commercially as Narcan and is used to reverse an acute opioid overdose.

The Science of Withdrawal

Abrupt cessation of many types of substances can lead to some form of withdrawal symptoms. Some everyday substances can lead to significant withdrawal symptoms.

For example, imagine a person that drinks multiple cups of coffee every day for several years. Now imagine what happens to that person if, all of a sudden, they can no longer drink coffee.

They would almost certainly have a severe headache, irritability, and difficulty concentrating could linger for a few days, or until the manage to get their caffeine.

Opioid Withdrawal

Unfortunately, the headaches of not getting your coffee or your cigarettes are not as dangerous per se, as experiencing withdrawal from opioids or alcohol.

Opioid withdrawal can make you seriously sick. The onset of the symptoms depends on the type of opiate used. Heroin withdrawal symptoms typically occur only a few hours after the last use.

Most people experience extreme anxiety, diarrhea, tearing of the eyes, muscle pains, insomnia, and powerful cravings. In fact, this often leads people to reuse and/or partake in dangerous drug-seeking behavior.

The Facts on Suboxone Withdrawal

Although Suboxone is a lifesaving medication, it is not without side effects. Like other opioid agonists, there is a significant risk of experiencing withdrawal once you stop taking the medication.

This doesn’t mean that you shouldn’t take it if your doctor recommends it to you. Nor is this guide meant to substitute professional medical advice in any way.

However, we feel being aware of what to expect can help you get through the process and live a healthier, happier life.

Suboxone Withdrawal Symptoms

Given the relatively stronger effect of the buprenorphine, the withdrawal syndrome associated with Suboxone is mostly similar to opioid withdrawal.

It is characterized by nausea, difficulty concentrating, irritability, and a general sense of unease. However, this can lead to vomiting, diarrhea, cravings, myalgia (muscle pain), headache, fever, chills, and sweating.

Complications

People are really only given Suboxone to deal with addiction to opiates. Anyone who has experienced opioid withdrawal knows it is no laughing matter.

One of the most dangerous complications is a relapse that could end in an overdose. However, opioid withdrawal can lead to other health complications.

Suboxone withdrawal can also be dangerous. For this reason, it is highly recommended to seek medical advice if you are experiencing even ‘mild’ withdrawal symptoms.

Relapse

One of the most concerning things about going through withdrawal is the risk of relapse. 

The reasons for relapse are multifaceted. However, the ‘sickness’ of opioid withdrawal can lead one to believe that using again will make them feel better. Plus, people in withdrawal almost always report strong cravings.

As you could imagine, relapse should be avoided and there are steps you can take to help with the craving. We’ll discuss that later.

GI Disturbances

It one thing to feel nausea and experience loose bowels. But prolonged vomiting and/or diarrhea can lead to dehydration and/or electrolyte imbalance. 

Any signs of severe dehydration, such as headache, confusion, muscle weakness, and dizziness should be considered a potential medical emergency.

This can be controlled somewhat easily via IV hydration. If left uncorrected, however, seizure and death can occur. 

Heart Problems

Cardiac arrhythmia isn’t a frequent complication but can occur in severe cases of Suboxone withdrawal. This is due to irregularities in the electrical conduction that regulate the heartbeat. 

Very rarely, a condition called Takotsubo cardiomyopathy (sometimes known as stress cardiomyopathy or ‘broken-heart syndrome) can occur in people following sudden cessation of long-term opioid use. 

People with certain heart conditions are likely at a greater risk to suffer from cardiac dysfunction due to withdrawal.

Identifying Withdrawal

However, it isn’t easy to recognize if someone is experiencing withdrawal. They may even take steps to hide it.

You might notice they are acting or look unusual. Are they unusually agitated or anxious? People going through withdrawal may appear profusely sweaty, with teary red eyes, and a runny nose.

In short, a person with withdrawal may look like they have a cold or some type of fever. Be aware that, in this moment, they can be feeling severe stress and may exhibit risky drug-seeking behavior.

What To Do In Case of Emergency

If you have any reason to believe you or somebody else is in danger due to withdrawal or overdose, you should contact emergency services immediately. 

Naloxone (sold commercially as Narcan) is a life-saving treatment for people experiencing an opioid overdose. It is available as a nasal spray to facilitate its use among non-medical professionals who encounter someone experiencing an overdose.

Narcan is not used to treat opioid withdrawal. In fact, it can cause immediate opioid withdrawal symptoms in some people due to its pharmacology.

Treating Withdrawal Syndrome

Suboxone withdrawal is almost never life-threatening. However, it is extremely disturbing to those who experience it.

Plus the potential risk of relapse should not be underestimated. That’s one of the reasons that medication-assisted treatment (MAT) is so important.

So, what helps with Suboxone withdrawal? 

Fortunately, there is a treatment to help ease the symptoms. Your options include pharmacologic treatment, cognitive therapy, detox, and inpatient treatment at a rehab center.

Most people do best with a combination of treatments. A physician or other medical professional can help you come up with a plan that suits you.

How Long Does Withdrawal Last?

Suboxone withdrawal, like other types of withdrawal, has been extensively studied in recent years. Clinicians have developed a Suboxone withdrawal timeline to help people know what to expect. 

This information might help you get an idea as to how long it will last. However, no two people are alike and you can’t expect everyone to respond the same way.

First 12 Hours

It only takes several hours after last taking Suboxone to begin to feel withdrawal symptoms.

At this stage, one might expect the onset of cravings. The withdrawal symptoms are relatively mild but may include runny nose, teariness, anxiety, and muscle pain.

First Three Days

Unfortunately, the withdrawal symptoms may worsen before you’re out of the woods. Starting 24 hours after the last dose of Suboxone, the original symptoms tend to become more severe.

It is during this stage that there is an increased risk of experiencing vomiting, diarrhea, dilated pupils, tachycardia (fast heart rate), and high blood pressure. 

This is the stage that presents the most imminent risks. Medical help can get you through it and reduce the risk of relapse. 

Weeks Following

After the first several days, the severe symptoms will subside. The chance of having a medical urgency is much lower.

However, that doesn’t mean that you will feel 100%. You might feel a little ‘off’. It is common to experience a wide range of emotions during this period.

It is essential that you are honest with yourself about how you are feeling. You may be at risk for depression and/or relapse. What’s important is that you continue to find the help you need.

What If I Feel Like Using Again?

No one except you knows how you are feeling. Even if someone has experienced withdrawal before, their reaction is likely to be different from yours.

It is only natural to experience these things and there is no reason to feel ashamed. It is only a natural reaction to suboxone withdrawal to have cravings.

Know that you aren’t alone. Demand the help you deserve. Visit our blog for more articles about addiction and recovery.